excessive itchiness - humira

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2008
Total Posts : 1
   Posted 12/14/2008 4:02 AM (GMT -6)   
Hi - i am new to this forum and am looking for any advice anyone can give me. i have had AS for 10 years and have taken every anti inflammatory on the market up until 3 years ago. i was then put on remicade drips which were fantastic. so great in fact i thought i was magically cured and therefore 4 months before i went away i took myself of the 6 weekly day trips to the hospital for my treatment. i was heading oveseas for a month and wanted to see how i went over that month period, but 3 months before i went i come down with pnumonia and given respitory infections can be a side effect could not go back onto the remicade in case this was the reason for my phnumonia. i was then put on high doses of 50mg to 100mg a day cortisone until my infection settled which too 6 months! i then started enbrel and all was going well. 12 months later given i was 35 i wanted to start looking at having children so started regular myotherepy sessions and also the odd session of acupunture. this also went well until one day i started to get excessive itching on my chest and chins. my chins ended up infected and after 6 months of testing was diagnosed with excma. my rhumatologist took me off enbrel and put me onto humira with a 6-8 week gap to allow my skin lesions to heel. (which they started to). i have now taken 4 doses of humira and the itchiness is back in full force, evey part of my body itches and i have severely bruised my arms and legs from the rubbing. i am at a total loss and am sick of hiding myself as i look so battered. i can't wear short sleeves or even 3 quarter length pants as i have either rashes or deep bruises. i have tried antihistimines such as telefast, phernergan and polaramine, i try and sleep when i'm at home as much as possible as its the only way to stop me itching.
can anyone give me any advice? i'm due to see my rhumy next week and i dont know what to do if she takes me off the humira as its my last resort for the AS.
if anyone has experienced similar symptons or knows someone i'd really like to know.

Veteran Member

Date Joined Mar 2005
Total Posts : 1884
   Posted 12/15/2008 10:20 PM (GMT -6)   

Hi and welcome, I have not been on Humeria or Enbrel, but I did experience some itchiness with Remicade when my body started rejecting it. I'm sorry to hear you are having such troubles, I can completely relate. Unfortunately, I cannot offer help with the reactions to the medication, but to relieve your symptoms until they go away - have you tried some topical creams to help with the itching? Either your standard Calamine/Calidryl lotion or even some cortizone cream? What about taking plain old Benedryl? (You may have tried all these...but I suggest it just in case b/c I met someone who dealt with hives for years and couldn't get the itching down...I mentioned the Calydryl lotion and she had never heard of it! She thanked me the next day saying that for the first time after years of special Rx'd meds, the 49 cent bottle of lotion stopped her itching.)
HOpefully someone will come by shortly and help you out with your questions.
Take care**

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 12/15/2008 11:12 PM (GMT -6)   

All the anti-TNF meds such as Remicade, Enbrel and Humira have been shown to cause serious skin reactions. While Remicade and Humira have been prescribed to treat psoriasis, they can also cause it.


Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.

New Member

Date Joined Oct 2008
Total Posts : 13
   Posted 12/31/2008 5:29 AM (GMT -6)   
Went from Humira to Remicade, mainly because of the cost, insurance covers Remicade in full. After just two infusions RA was improving but came down with a rash, was diagnosed with psoriasis, never had any skin problems before, was told that this is not a reaction from Remicade but Remicade can cause it.  Also have Crohns and Raynaud's along with the RA.  Anyone have any suggestions? confused

Regular Member

Date Joined Jul 2008
Total Posts : 117
   Posted 1/4/2009 10:12 AM (GMT -6)   
I had bad injection site reactions from embrel and humira.
I am now having infusions of mabthera(Rituxan-rituximab) I did experience re-occurring shingles but have this under control with low doses of famvir. The bonus with Mabthera is that you only have it 4 times a year.
This medication is different to the TNF and is known as B Cell
There is new hope just around the corner tongue tongue tongue
All the best to you guys

Regular Member

Date Joined Jan 2003
Total Posts : 28
   Posted 1/6/2009 12:43 AM (GMT -6)   
I had the same trouble with Remicade, Enbrel and Humira, which I also took for AS.  My doctor tried to premedicate me, which is giving a person antihistimines and/or steroids before the injection,like you are doing.  For me, this only helped for a couple shots, and then didn't work anymore.  I guess that sometimes the proteins can just make you itch without it necessarily being an allergy, but mine always turned out to lead to more allergic symptoms.  And it just is so unpleasant to itch all over! 
 I just got taken off Enbrel today and put on steroids, because I just can't take anything else for AS (I'm allergic to all NSAIDs, too). sad    Tho tonite I tried a prednisone and made the discovery that you really shouldn't take it if you are allergic to milk.  I am having quite the allergic reaction here.  All the other times I took prednisone were before I got allergic to milk.  But anyhoo.   
Your doctor may want you to try steroids to help the reaction, like mine did, and still keep you on Enbrel.  As for other options, there is methotrexate and there are steroids.  Methotrexate has really messed up my kidneys and liver, so I can't take it.  It's a brutal medicine, but AS is a nasty disease, so your doctor may consider it.  Other than that, there's steroids and then those rather useless NSAIDs.
I have read that there are a couple newer drugs being tested for RA that seem to work on AS too.  I hope hope hope that they get approved by the FDA for AS, so the insurances will cover them! 
It's kinda weird that someone with the same trouble and the same disease as me posted here, and I thought to check this site even tho I've been away for a long time.  Maybe it happened so both of us know we're not alone smilewinkgrin

New Member

Date Joined Oct 2008
Total Posts : 13
   Posted 1/6/2009 5:41 AM (GMT -6)   
Hi There Butterflygrrrrrl, Dermatolgist says I have psoriasis, that's why the itching, just another autoimmune to deal with. Going for my third infusion of Remicade today. My Gastro doesn't like methotrexate at all and I don't like Prednisone (left me like a zombie).
You know, I'm sorry you're going thru so much of this, but you're right in a weird sort of way, it is comforting to know I'm (you're) not alone.
Did you happen to watch Oprah yesterday, know it was on weight, but I took it to mean on anything. I was feeling sorry for myself and after watching yesterday it dawned on me that feeling sorry isn't going to change a darn thing except get me lower, so I'm going to change my attitude, darn if I'll let this take over, I'll acknowledge and do what I can do, but it won't take over!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 8:34 PM (GMT -6)
There are a total of 2,710,356 posts in 298,887 threads.
View Active Threads

Who's Online
This forum has 153429 registered members. Please welcome our newest member, Mattyice.
296 Guest(s), 10 Registered Member(s) are currently online.  Details
Cigafred, Break60, wtw415, Fl Drifter, birthdaysuit, couchtater, Hilander64, Tall Allen, (Seashell), Snarf

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer